question-icon

Does Klonopin cause skin rash?

default
Posted on Wed, 2 Dec 2015
Question: I was prescribed klonopin .5 mg for anxiety/panic attacks 2 weeks ago. I cannot tell if it is purely coincidence, but about 3-4 days in I have red splotches/rash looking spots around my neck line. They have not gone away and itch.

Of course you can search and find skin rash as a side effect, but is it possible and looks like it can also be only a rare occurrence.

I split the pill and take 1/2 in the AM and 1/2 in the PM. Again, it's a .5 mg pill.

Could this skin rash be something separate? I've never experienced it before and really have no other symptoms. Can anything be taken for it?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (58 minutes later)
Brief Answer:
Allergic reactions are possible to most medications.

Detailed Answer:
I am sorry you are having what sounds like urticaria/hives.

Pretty much any medication can cause an allergic reaction. Some are more likely to do so, and Klonopin is lower on that list (antibiotics are more likely to cause allergic reactions) but that doesn't mean that it can't happen.

If the Klonopin is the only thing new that you are taking or using (no new foods or other meds or cosmetics/lotions) then it is highly possible that the Klonopin is causing the reaction. Do an inventory of what you have been wearing (a new scarf? new detergent or using fabric softener?) Have you had any recent viruses or other infections?

Sometimes, when a medication is very important to take, and particularly if you are only going to be on it for a short time, such as an antibiotic, we give an antihistamine or even a corticosteroid along with the offending medication to lessen the reaction. I would not recommend a corticosteroid as you hope to be on the Klonopin in an ongoing way and it would not be wise to use corticosteroids for more than a couple weeks. But you can try Zyrtec or Benadryl (generic versions are fine) which are antihistamines. Zyrtec is less sedating and is dosed once a day.

Klonopin is sometimes used because of it's longer duration than lorazepam (same drug, different formulation) but since you take it twice a day anyway, perhaps the benzodiazepine alprazolam twice a day would be a good substitute?

Would you be able to upload a picture so that I can see if it looks like urticaria? Urticaria/Hives makes splotchy wheals.




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh (23 hours later)
I uploaded best pic I could get. Basically these spots on both sides of my neck to lower neck just on the front side.
Extremely itchy and burns a bit.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (6 hours later)
Brief Answer:
Looks like hives.

Detailed Answer:
What I see in the picture are pink irregular shaped blotches. If that is right, it looks like hives. I am hesitant to tell you to go ahead with the Klonopin and take Zyrtec to try to compensate for a reaction it may be causing you.

What I would recommend is that you should let your prescribing doctor know what is going on. There are other alternatives to Klonopin for anxiety with panic attacks. If the anxiety has been going on for a while (not just a week or two), I usually recommend a combination of an SSRI and a benzodiazepine (Klonopin is a benzodiazepine). An SSRI that has a low side effect profile is Lexapro (escitalopram). It takes a few weeks to kick in maximally. In the meantime, a different benzodiazepine such as alprazolam (Xanax) can help. If you are reacting to Klonopin, then also stay away from lorazepam. If you have problems with all benzodiazepines, there is an anti anxiety medicine that is in a different class - not a benzodiazepine - called Buspar - but it also takes a while to kick in.

So... call your doc and discuss holding off on the Klonopin to see if that is the problem. It may take a couple weeks to clear even if the Klonopin is the cause and is discontinued.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3134 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

199 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Does Klonopin cause skin rash?

Brief Answer: Allergic reactions are possible to most medications. Detailed Answer: I am sorry you are having what sounds like urticaria/hives. Pretty much any medication can cause an allergic reaction. Some are more likely to do so, and Klonopin is lower on that list (antibiotics are more likely to cause allergic reactions) but that doesn't mean that it can't happen. If the Klonopin is the only thing new that you are taking or using (no new foods or other meds or cosmetics/lotions) then it is highly possible that the Klonopin is causing the reaction. Do an inventory of what you have been wearing (a new scarf? new detergent or using fabric softener?) Have you had any recent viruses or other infections? Sometimes, when a medication is very important to take, and particularly if you are only going to be on it for a short time, such as an antibiotic, we give an antihistamine or even a corticosteroid along with the offending medication to lessen the reaction. I would not recommend a corticosteroid as you hope to be on the Klonopin in an ongoing way and it would not be wise to use corticosteroids for more than a couple weeks. But you can try Zyrtec or Benadryl (generic versions are fine) which are antihistamines. Zyrtec is less sedating and is dosed once a day. Klonopin is sometimes used because of it's longer duration than lorazepam (same drug, different formulation) but since you take it twice a day anyway, perhaps the benzodiazepine alprazolam twice a day would be a good substitute? Would you be able to upload a picture so that I can see if it looks like urticaria? Urticaria/Hives makes splotchy wheals.